Click here to submit your rheumatology question.
filter by tag
Answers tagged prednisone: Page 1 of 1
Stella from Medicine Hat asks: Can you use Tocilizumab (Actemra) for Giant Cell Arteritis?
Giant Cell Arteritis (GCA) is a form of autoimmune vasculitis (inflammation of blood vessels) that affects large blood vessels in the body, but most commonly arteries in the head area, particularly around the temples. Among other symptoms, it can cause headaches, scalp tenderness, and difficulty chewing your food. Some individuals may also have pain around their shoulders or hips. If not treated, GCA can cause sudden vision problems which in some cases, can be irreversible. This makes quick recognition and treatment of GCA important. GCA is most often first treated with prednisone. For some patients, if they are having difficulty getting off Prednisone, other disease modifying agents may be used. One of the newest treatment options for GCA is tocilizumab (Actemra). While some rheumatologists will use it at the start of treatment with Prednisone, others may wait to see if it is needed depending on how beneficial the Prednisone was. In individual cases, there may be reasons to use it earlier or later.
Jeanine from Sylvan Lake asks: Are cataracts associated with rheumatoid arthritis?
Rheumatoid arthritis can have a number of manifestations within the eyes, including scleritis, sicca symptoms (dryness), or even vasculitis. While not as common, cataracts can occur, although this may be more due to steroid use (e.g. prednisone) than the arthritis itself. Cataracts itself is also relatively common in the general population: those aged between 40-50 have a 5% rate of developing cataracts, so it is possible to coincidently have both. The most important thing to do from an arthritis point of view is to ensure your arthritis is under good control. If you have no inflammation, the chance the arthritis is affecting your eyes is low.
Jonathan from Calgary asks: Is there any specific advice recommended for rheumatology patients and COVID-19?
Please click here to our page on COVID-19. We will try to keep this information up to date, but the situation remains fluid.
Kim from the United States asks: Many years ago, I was diagnosed with polymyalgia rheumatica when I could not turn over in bed and my ESR was elevated. I was treated for many years with what ended up being 5 mg of prednisone per day. Several attempts to quit taking it failed and my rheumatologist said that some patients have to take it for years. I moved two years ago and my new rheumatologist made me stop taking prednisone because I no longer had an elevated ESR. This has really affected my health and I live in pain without it. I have been off prednisone for about six months and my life quality is greatly reduced. I am otherwise pretty healthy with no heart disease or diabetes. I don’t understand why this is such a big deal to my doctor. Do you have any advice for me?
In general, the risks of prednisone are significant, as you can read here. Those risks increase with higher dose of prednisone, but also for how long someone takes prednisone. Of course, the balance is the quality of life prednisone, or any treatment, can provide. While PMR classically presents with proximal muscle pain around the hips and shoulders associated with an elevated ESR, this does not need to be the case. In situations like these, which apply to PMR but many rheumatic diseases, speaking to your rheumatologist so you are both on the same page is worthwhile. Does your rheumatologist believe there is a different cause for pain now and if so, discuss a new treatment approach that will be effective for this pain? If it is still PMR, can your rheumatologist discuss other options that are available that may be effective at treating PMR but without the need for prednisone? These can be common situations and often the opportunity for clear communication helps so everyone is on the same page.
Marieanne from Sarnia asks: I was recently diagnosed with rheumatoid arthritis. I was started on a tapering dose of Prednisone, methotrexate, and hydroxychloroquine. It has been nearly 3 months and I am still noticing increasing pain and worsening symptoms if I lower my prednisone dose. Is this normal?
The goal in the treatment of rheumatoid arthritis is to eliminate joint pain, stiffness and swelling while improving function and preventing joint damage. DMARDs, including methotrexate and hydroxychloroquine, are the class of medications which are used to achieve this goal. However, they do not always work as well as we want. It is important to work with your rheumatologist to find the right combination of DMARDs that work for you. Fortunately, there are many options available, and many patients are able to find success with the right combination. Until that combination is found, treatment also needs to focus on ensuring best control of your symptoms. That may include pain relievers, anti-inflammatories, or glucocorticoids such as Prednisone.
The process to find the right treatment combination can be slow in some patients. That can be frustrating as it sometimes can feel like your health care team will never find the right treatments. A positive attitude, education around your disease, and working with your rheumatologist and health care team members will help you achieve your goals.
Robert from the United States asks: Is leflunomide a steroid? Can leflunomide and prednisone be used together?
Prednisone is a steroid, while leflunomide (Arava) is a disease modifying anti-rheumatic drug (DMARD) used to treat rheumatoid arthritis. Another term for DMARDs is a steroid sparing agent, meaning they aim to achieve the same goals as steroids, but ideally with less side effects. Prednisone works much faster than leflunomide, days versus weeks. Because of that, it is not unusual for a patient to be started on both: Prednisone to help control symptoms short term and then stopped once leflunomide has begun to take effect. This same idea would apply for most DMARDs.
Iris from Edmonton asks: I have been getting gold injections for rheumatoid arthritis for 35 years, with great results. I think I want to quit. Is it safe for me to quit the gold injections “cold turkey?”
When it comes to quitting most medications for arthritis, it is considered safe to just stop them. You do not need to do it slowly over time. This would apply to gold, which was the literal “gold standard” for treating RA years ago, but also to options like methotrexate, hydroxychloroquine, leflunomide, and the biologics. The only one to be very cautious with is prednisone, which in most cases should NOT be stopped suddenly without input from your physician.
All that said, it is usually best to discuss with your rheumatologist prior to making this decision. While safe, stopping medication does not mean there will not be consequences. In particular, your rheumatologist can discuss with you the risk of your RA becoming active again when you stop your medication, and perhaps can provide strategies to help reduce those risks.
Susan from BC asks: What is the best natural supplement to take for bone protection while on prednisone?
Among the many potential complications of prednisone use, osteoporosis is one of them. The risk particularly increases if you require more than 3 months of prednisone. In this case, calcium and Vitamin D intake are very important. Recommendations from Calcium intake range from 1000 – 1500 mg per day, and includes calcium from both diet and supplement. Dietary calcium is likely more ideal. Current Vitamin D guidelines suggest intake of 800 – 2000 units daily. Dietary Vitamin D is usually not sufficient and should be supplemented. For individuals on prednisone, often your physician may speak to you about the addition of a medication in a class called bisphosphonates, which also will help protect the bone.